Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 224, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jul 31, 1998, 9:34 PM CDT for Crenshaw County, Alabama. It was in force for 71 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 31, 1998, 9:34 PM CDT (02:34 UTC)
- Expired
- Jul 31, 1998, 10:45 PM CDT
- In force
- 71 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Crenshaw County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 9:50 PM CDT | Hail 0.75 | Petrey, AL | Dime size hail was reported near Petrey. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2492 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1214 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
527 WUUS1 KMOB 010237 RRA SVRMOB ALC041-010345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 934 PM CDT FRI JUL 31 1998 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CRENSHAW COUNTY IN SOUTHERN ALABAMA * UNTIL 1045 PM CDT * AT 933 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 18 MILES NORTH OF LUVERNE OR 5 MILES NORTH OF BRADLEYTON... AS INDICATED BY DOPPLER RADAR... MOVING SOUTH 15 MPH. * THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF - BRADLEYTON BY 950 PM CDT PETREY BY 1005 PM CDT PATSBURG BY 1025 PM CDT WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:30 PM CDT, 7 hours 4 minutes earlier.
Area forecast discussion, Jul 31, 2:30 PM CDT, 7 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 230 PM CDT FRI JUL 31 1998 VERY LITTLE CONVECTIVE ACTIVITY SO FAR THIS AFTERNOON...BUT C-BRZ BECOMING MORE ACTIVE ALONG FLORIDA PANHANDLE COAST. SATELLITE IMAGERY INDICATES CU FIELD DEVELOPING OVER SOUTH ALABAMA AS WELL...GENERALLY ALONG AND EAST OF I-65. A FEW ISOLATED CELLS NOTED IN THIS REGION ON 88D. 12Z MODEL DATA AND CURRENT ADAP PRODUCTS AGREE WELL WITH THIS SCENARIO...INDICATING THAT BEST AREA FOR WIDESPREAD CONVECTION TO DEVELOP LATER THIS AFTERNOON AND CONTINUE INTO THE EARLY EVENING WILL OVER EASTERN HALF OF CWA...EAST OF 1-65 IN ALABAMA AND OVER THE WESTERN FLORIDA PANHANDLE. SOME OF THESE STORMS COULD BE STRONG. MOST OF THE ACTIVITY WILL END BY LATE EVENING...BUT WILL INCLUDE CHANCE POP FOR EVENING HOURS...ESP OVER EASTERN PORTIONS OF FA. MODELS SIMILAR IN BRINGING SFC FRONTAL BOUNDARY CURRENTLY JUST NORTH OF MS/AL/GA SOUTH THROUGH 12Z SUN...QUESTION IS HOW FAR SOUTH WILL BOUNDARY MAKE IT? ATTM...THINK BOUNDARY WILL SAG AT LEAST TO NORTHERN MS...CENTRAL AL...SOUTHERN GA BY 12Z SUN. ABUNDANT BOUNDARY LAYER MOISTURE PROGGED TO REMAIN IN PLACE OVER THE REGION...AND WITH THIS BOUNDARY SAGGING SOUTH ON SAT...COMBINED WITH ANY OUTFLOW BOUNDARIES AND C-BRZ INTERACTIONS FARTHER SOUTH NEAR THE COAST...BELIEVE SAT TO BE MORE ACTIVE CONNECTIVELY THAN THIS AFTERNOON. HOWEVER...WITH FRONT MAKING IT FARTHER SOUTH EAST OF AREA...AND WITH UPPER HIGH PRESSURE REMAINING IN PLACE JUST TO THE WEST OF AREA...AGAIN THINK MOST OF THE ACTIVITY WILL BE OVER EASTERN HALF OF CWA. CONTINUED HOT AFTERNOONS ...WITH MAXS SLIGHTLY ABOVE CLIMATOLOGICAL NORMS. MARINE ZONES...CONTINUE TO SEE NO MAJOR CHANGES TO CURRENT COASTAL FCST THROUGH PERIODS END. SCATTERED SHOWERS AND TSTMS OVER THE COASTAL WATERS...MOST NUMEROUS LATE NIGHT AND EARLY MORNING. MOB 74/95/74/94 2424 PNS 77/96/77/95 3534 DTS 78/92/75/91 3522 GZH 74/94/73/92 3523 12
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 3:15 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 75 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.